Q: My cholesterol is high, but my doctor says I do not need to take any medicine. Is that OK?

A: Yes, it is possible that a medical provider may suggest not taking a medication for your high cholesterol. Your doctor is taking a number of factors into account, such as which type of cholesterol is high and the calculated risk for a heart attack and/or stroke over the next 10 years.
Let’s look at the two types of cholesterol which are commonly tested:

  • HDL or high-density lipoprotein — which is “good” cholesterol. A higher level of HDL is actually associated with some protection against heart disease and stroke.
  • LDL or low-density lipoprotein — the “bad” cholesterol. An elevated LDL level is associated with an increased risk for heart attack and stroke.

So, if your HDL was high, but LDL was normal, then your doctor may not suggest a cholesterol-lowering medicine. In addition, doctors calculate the risk of having a heart attack based on guidelines from the American Heart Association and American Cardiology Association to further determine the need for a statin (medication which lowers cholesterol). If your risk is low, then you may not need to take any medication.

As always, a healthy lifestyle, including regular exercise, a high-fiber diet and avoiding tobacco, will go a long way.

Q: I had muscle pain while taking a statin, but it seems like many people are on one. Should I try it again?

A: If you are at high risk for a heart attack or stroke, have chronic conditions (such as diabetes, kidney disease, etc.), or have already suffered from a heart attack or stroke, then you should consider a trial of another statin drug. Your doctor may recommend trying a lower dose of a different statin and, if tolerated, increasing the dose. Statins have proven to decrease the risk of heart attack and stroke.

Having said that, if you have muscle pain while on a statin, your provider should rule out any other factors which may be contributing to the pain. Other medications can increase muscle pain, including some antibiotics (called macrolide), antifungals (azoles) and a class of blood pressure-lowering medications (amlodipine). Low-thyroid hormones and low Vitamin D levels can also worsen muscle pain.
However, if the statins caused kidney damage or severe muscle breakdown (rhabdomyolysis), then it is better to avoid taking them and stay on a heart-healthy diet and get exercise per your doctor’s recommendation.

Rachna Gadhok, MD
Board Certified in Internal Medicine
AbsoluteCARE Medical Center & Pharmacy

Ask The Doctor is a monthly health column where the experts at AbsoluteCARE answer your pressing medical questions. Have a question you want answered? Email it to askthedoctor@thegavoice.com!

Leave a Reply

Your email address will not be published.